Illinois, 2020

Flooding in Illinois, May 17 to 20, 2020

May 17 to 20, 2020 · NWS LOT · 6 events in 4 counties and zones

After two rounds of heavy rain in the middle of May, major river flooding occurred on the Des Plaines, Illinois and Mazon Rivers. 13 inches five miles southwest of Ottawa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

After two rounds of heavy rain in the middle of May, major river flooding occurred on the Des Plaines, Illinois and Mazon Rivers. Rainfall totals for May 14th to May 18th included 7.85 inches at Chicago O'Hare Airport (ORD); 6.66 inches at Waukegan Airport (UGN); 6.64 inches at DuPage Airport (DPA); 6.25 inches at Midway Airport (MDW); 5.43 inches at the National Weather Service office in Romeoville; 4.98 inches a Chicago Executive Airport (PWK); 4.53 inches at the Sugar Grove Airport (ARR) and 4.13 inches five miles southwest of Ottawa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 17, 6:17 AM CST, 43 minutes earlier.

Area forecast discussion, May 17, 6:17 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
717 AM CDT Sun May 17 2020

.SHORT TERM...
408 AM CDT

Through Monday...

Quite an active period of weather expected over the next 24 hours,
with many hazards to discuss during this time.

Synopsis: A strengthening mid-level low entering northwest Iowa
early this morning will drift ESE into west-central Illinois through
this evening. Meanwhile, the entrance region of an upper jet streak
will shift across northern Illinois low to mid-level flow quickly
increases this afternoon. Ongoing widespread light to moderate rain
with a few embedded thunderstorms will continue through this
morning, with a brief lull possible mid-morning. The activity
currently over the area is primarily in response to low-level
moisture transport within broad WAA and under diffluent mid/upper-
level flow. The next surge of moisture over southern Missouri will
bring another increase in coverage late this morning, with moderate
to briefly heavy rain during this time. A slow-moving line of
thunderstorms with heavy rain is then expected to develop this
afternoon along a surface cold front/occlusion. The surface low will
slowly move across northern Illinois tonight into Monday morning,
with fog development possible north of I-80 and especially in the
Chicago metro where light NE/E winds off Lake Michigan (or possibly
nearly calm winds) advect fog inland in conjunction with the nearing
mid-level low. Scattered showers will continue on Monday with the
slow departure of the low.

Flooding: The main forecast change early this morning was to
increase rainfall totals along and east of Fox River Valley for this
afternoon and evening with the anticipate thunderstorms during this
time. Have also extended the Flash Flood Watch through this evening
to account for the continued slowing trend in the surface low and
precip. Overnight rainfall totals average one half inch with locally
higher amounts up to one inch have occurred. Additional rainfall
amounts up to one inch are possible through this morning. While this
alone would not have caused a significant flooding concerns, the
aforementioned dynamics, PWATs surging to 1.7+, and nearly half of an
expected convective layer above freezing, thunderstorms developing
this afternoon could be quite efficient and prolific rainfall
producers. While individual cells will show a fast NNE motion, the
entire line will only drift east. Rainfall amounts of 1 to locally
2"+ are possible in a matter of an hour or two with these storms,
creating a high concern for a quick onset of flooding and subsequent
rises on area rivers, creeks and streams.

Severe Thunderstorms: The highly dynamic set-up this afternoon
provides an environment favorable for organized convection
conditional upon sufficient development of instability. The
development of this instability remains a wild card today, but with
the dynamics in place and highly saturated low-levels, only a couple
hours limited precip coverage and the loss of lower clouds should
provide enough erosion of low-level inhibition for at least some
convective development. Convective mode in the form of low topped
mini-supercells appears possible per shear vector orientation to the
slow-moving front. Severe potential in the way of hail and wind may
be rather low, especially given the warm and highly saturated
convective column. However, low-level shear, both speed and
direction, will increase this afternoon. CAMs ensemble forecasts
indicate 0-1km SRH values surpassing 100 m2/s2 for a window during
the early to late afternoon ahead of the approaching front and south
of an anticipated stationary or slowly moving warm front draped
across northern IL. With LCL/CCL heights under 1km and the
previously mentioned parameters in place, an inherent tornado risk
exists with any organized thunderstorm, especially those that form
ahead of or deviate right from the main front/line. Primary focus
will be roughly in 2-6pm window east of I-39 and south of I-88, with
the area of greatest concern in corridor of 30-40 miles on either
side of the Kankakee River Valley late this afternoon.

Lakeshore Flooding: The slower motion of the low and the track over
northern Illinois may delay the onset of lakeshore flooding concerns
tonight. Have adjusted the IN advisory start time back to 12Z
Monday, while keeping the IL advisory time the same at 06Z Monday.
there is high uncertainty in the start time, with a small low track
change resulting in a significant chance in wind speeds on the north
side of the low. Strong easterly winds may begin as early as this
evening for the IL shore north of Chicago, or be delayed as late as
mid-morning Monday with a slightly farther north track on the low.
Felt it prudent to not make a change to the advisory start time
there given this range of possibilities.

Kluber

&&

.LONG TERM...
336 AM CDT

Monday night through Saturday...

With the upper low still centered across east central Illinois, we
will still have some showers ongoing Monday evening, though we
should see some easing of these as the upper low is now progged to
slowly dip south toward the Ohio Valley. As this occurs additional
moisture via wrap around theta-e advection will spread back across
northeast Illinois and northwest Indiana on Tuesday, leading to a
continuation of rain showers, clouds, and cooler northeast winds
across the area.

The upper low will only slowly migrate east through the Ohio Valley
Wednesday - Friday, will eventually lose its grip on the region.
High pressure across the upper Great Lakes will maintain northeast
winds, and thus the mid-late week period will feature gradual
warming -- again with continued cooling near the lake.

Upstream ridging will eventually win out and lead to more warming
for the weekend with deep upper troughing across the west. Southwest
flow will provide the warmth and bit more mugginess but also steer
some upper level energy this direction as well which could trigger
some diurnally favored showers or storms, especially the latter half
of the upcoming weekend.

KMD

&&

.AVIATION...
For the 12Z TAFs...

An active period of weather expected through the period. The
primary weather concerns continue to focus on:

-LIFR Cigs this morning
-Periods of showers, moderate to heavy at times with reduced
 visibilities.
-Window for thunderstorms mid afternoon into the early evening.
-Wind direction trends Sunday afternoon and tonight
-Possible very low cigs and vis overnight into early Monday

Showers will continue to spread in from the southwest this morning
ahead of deep moisture. Warm rain processes will lead to
occasional heavy rain, and maybe a few claps of thunder mostly
south of the terminals. MVFR and occasional IFR visibility will
accompany the rain showers and CIGS will fall to IFR/LIFR at the
terminals which are in a favorable location north of the warm
front in central Illinois.

The main system has developed to our west and additional showers
will expand ahead of it. The next window for possible
thunderstorms and very heavy rainfall looks to be during the mid
to late afternoon hours, especially at the eastern terminals. This
is the associated cold front will move across northern IL.
Training showers and storms with very heavy rain over the eastern
terminals would be favored at this time -- centered around 20-23z
for ORD/MDW.

As the area of surface low pressure tracks over the area this
afternoon the wind forecast looks to get tricky due to the
expected vicinity of the surface warm front, which could stall
near, or just south of the terminals. If this front remains just
south of ORD and MDW surface winds will remain more east-
southeasterly, whereas winds will turn southerly on the south side
of the front. At the present time, we have continued with the
expectation that winds at the Chicago area terminals will stay
more east- southeasterly, but confidence on the winds this
afternoon, and for that matter the evening, is on the low side at
this time. They should eventually shift back to the east at some
point.

The surface low looks to shift overhead for tonight. This could
result in some continued widely scattered showers, but more
importantly will be a return to very low CIGs and some possibly
of fog with the light and variable surface winds under the low.
With heavy rain today and the low will remain over the terminals
for several hours, it appears a favorable setup for LIFR/VLIFR.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ005-ILZ006-ILZ011-ILZ012-ILZ013-ILZ019-
     ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
     ILZ105-ILZ106-ILZ107-ILZ108 until 1 AM Monday.

     Lakeshore Flood Advisory...ILZ006-ILZ103-ILZ104...1 AM Monday to
     1 AM Tuesday.

IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 1
     AM Monday.

     Lakeshore Flood Advisory...INZ001-INZ002...7 AM Monday to 1 AM
     Tuesday.

LM...Small Craft Advisory...Winthrop Harbor to Northerly Is. until 7 PM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 17, 4:19 AM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
519 AM CDT Sun May 17 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-181030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
519 AM CDT Sun May 17 2020 /619 AM EDT Sun May 17 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Elevated Tornado risk.
     Limited damaging wind risk...up to 60 mph.
  Elevated Flooding Risk.
  Elevated Fog Risk.

DISCUSSION...

Showers and storms today will increase and coverage and intensity.
The ground is saturated, therefore locally heavy rainfall this
afternoon could lead to some instances of flash flooding along with
renewed river rises. A conditional threat for severe
storms exists this afternoon and evening, with a threat for
damaging wind gusts and and even a few tornadoes if sufficient
instability materializes. The highest concern area is along and
south east of I-80 and I-57.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...
  Elevated Lakeshore Flood Risk.
Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

Near record water levels combined with gusty northeast winds
may lead to areas of lakeshore flooding Monday into early Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon into the early evening.

GENERAL STORM MOTION OF THE DAY:

  Individual storms moving toward the northeast at 40 mph, with
the line of storms motion generally toward the east at 15 mph.

LMZ740>745-181030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
519 AM CDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 40 knots.
  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday through Wednesday...
  Hazardous conditions for small craft are likely.

KMD/Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Grundy

When
May 17, 7:00 AM CST to May 19, 12:00 PM CST
Where
Grundy County, 2.13 mi WSW of Langham to 2.33 mi NE of Eileen
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.293, -88.590

Major flooding occurred along the Illinois River. The river crested at 24.85 feet at Morris on May 18th, which is the second highest crest on record at Morris. Flood stage at Morris is 16 feet and major stage is 22 feet. Numerous water rescues were reported along Cemetery Road.

Flood, Grundy

When
May 17, 7:00 AM CST to May 18, 12:00 PM CST
Where
Grundy County, 2.5 mi E of Paytonville to 2.52 mi WSW of Gorman
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.325, -88.382

Major flooding occurred along the Mazon River. The river crested at 17.88 feet near Coal City on May 18th. Flood stage near Coal City is 12 feet and major stage is 17 feet. A water rescue was reported in the vicinity of Gardner.

Flood, La Salle

When
May 17, 3:00 PM CST to May 20, 9:00 PM CST
Where
La Salle County, 2.46 mi SE of Seneca to 1.59 mi SW of Peru
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.293, -88.590

Major flooding occurred along portions of the Illinois River. The river crested at 33.14 feet near La Salle on May 18th, which is the third highest crest on record near La Salle. Flood stage near La Salle is 20 feet and major stage is 31 feet. The river crested at 472.64 feet at Ottawa on May 18th, which is the second highest crest on record at Ottawa. Flood stage at Ottawa is 463 feet and major stage is 471 feet.

Flood, Lake

When
May 17, 8:00 PM CST to May 19, 10:00 AM CST
Where
Lake County, 1.09 mi ESE of Indian Creek to 2.24 mi S of Deerfield Estates
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.242, -87.952

Major flooding occurred along the Des Plaines River. The river crested at 15.73 feet at Lincolnshire on May 18th, which is the 4th highest crest on record. Flood stage at Lincolnshire is 12.5 feet and major stage is 15.5 feet.

Flood, Cook

When
May 17, 10:00 PM CST to May 20, 12:00 PM CST
Where
Cook County, 1.6 mi N of Wheeling to 1.66 mi ENE of (Pwk) Chicago Executive Airport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.153, -87.901

Major flooding occurred along the Des Plaines River. The river crested at 19.77 feet at Des Plaines on May 18th, which is the 5th highest crest on record at Des Plaines. Flood stage at Des Plaines is 15 feet and major stage is 19 feet.

Flood, Cook

When
May 17, 10:00 PM CST to May 20, 12:00 PM CST
Where
Cook County, 0.75 mi E of Broadview to 1.35 mi SW of Brookfield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.849, -87.835

Major flooding occurred along the Des Plaines River. The river crested at 10 feet at Riverside on May 18th, which is the second highest crest on record. Flood stage is 7.5 feet and major stage is 9 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889072, 889073, 889069, 889081, 889083, 889095.